AAS induced hypokalemia? Help me.

Discussion in 'Men's Health Forum' started by Whoremoans, Jul 3, 2019.

  1. Whoremoans

    Whoremoans Member

    Has anyone ever heard of steroids causing a drastic drop in potassium levels? I don’t understand how, or why, but it seems every time I use a steroid now, even one shot, by the next day it has induced extreme weakness in my arms, legs, or both. At the worst it caused paralysis of all 4 limbs. Not an exaggeration. It seems the effect is more drastic in localized areas, meaning if I do a deltoid shot, the weakness occurs most noticeably in my arms. If I do a glute or quad shot, it’s most noticeable in my legs, making it extremely difficult to stand and walk. Sometimes my knees buckle, and I fall. I’m only in my mid 20s.. The only abnormalities in my bloodwork are extremely low potassium (hypokalemia) and elevated CPK. Can any of you provide some insight on why this is happening? Why steroids would cause the sudden drop in potassium? And to you guys that are going to say “no way my beloved steroid could ever cause such a thing!” I didn’t want to believe it either. I’ve tested the theory many times now, and every time it points to steroids causing the issue. Please help guys.
     
  2. Holy fuck that's actually kind of scary. It sounds like moderate hypokalemia, but severe hypokalemia can cause electrocardiogram changes that can trigger an arrhythmia which can be potentially life-threatening.

    Any medication has the potential to cause hypokalemia and hypokalemia is usually caused by taking a medication in most cases. There is a laundry list of meds that can cause it and it wouldn't surprise me if AAS are one of them.

    I would seriously ask your doc for treatment options man, especially if your levels are consistently low. You can't have something like this man, I'm around the same age and would freak the fuck out if this happened to me. I think if you went to your doc and told them these symptoms and your previous lab results they would put together a treatment plan in short order. It should be a pretty straightforward process to have handled that way.
     
    Mac11wildcat likes this.
  3. t3 is known to cause this as well. That's why I wince every time people run T3 just for shits because they want to lean out a little bit. Big doses especially.
     
    Whoremoans and Mac11wildcat like this.
  4. T-Bagger

    T-Bagger Member

    Yeah, gear is a listed source of causing this. You taking anything to get the potassium up or eating more foods high in it?
     
    Whoremoans likes this.
  5. Whoremoans

    Whoremoans Member

    Brother I spent 2 weeks hospitalized, and they didn’t have a fucking clue. It’s pretty damn scary.
     
  6. Whoremoans

    Whoremoans Member

    Can you link an article showing gear listed as a cause? I’ve researched this a ton and I haven’t found any, only corticosteroids. I’ve seen a few medical documents talking about this happening to bodybuilders, but the doctors alway chalked it up to something else.
     
  7. Whoremoans

    Whoremoans Member

    I’ve been taking otc potassium and magnesium supplements recently, and eating 2 bananas a day, and it seems to have improved. I took my TRT shot yesterday, and a 25mg Anavar today, and no I’ll effect so far, so it seems to be working. I really want some insight on the mechanism causing this, like what internal process, so I can develop a better plan for treating it, other than just dosing a bunch of potassium..
     
  8. Whoremoans

    Whoremoans Member

    I’ve never even ran t3 man, it freaks me out cuz I don’t wanna jack up my thyroid. I’ve never ran diuretics either which are known to cause it.
     
  9. Endocrine and metabolic: Decreased HDL cholesterol (6% or less), hyperlipidemia (6% or less), hypokalemia, increased serum triglycerides thyroid-stimulating hormone level and plasma estradiol concentration, decreased libido (3% or less), gynecomastia (3% or less), hot flashes and weight gain.

    Anabolic Steroids - StatPearls - NCBI Bookshelf

    To be honest if it's a constant issue where your levels are always low, or at least always low on blast, it's something you should defer to your family doctor about. I am not necessarily surprised to hear they couldn't figure it out but I also don't think the ER doctors are going to give you a long-term solution once the immediate risk of harm is taken care of - that's something your family doctor has to investigate further.

    From what I've seen, in the short term, treatments are usually potassium in various forms (oral or IV), but you definitely need to get evaluated for persistent hypokalemia.

    Not trying to scaremonger because it could just be an adverse reaction to medication, but it can also be related to other issues or could indicate something else is going on. But, even if not, the risk in the short term is very real and scary.
     
    Millard Baker likes this.
  10. I don't think a mechanistic explanation is going to be easy to find unless we have someone here with some education in researching metabolic disorders. Not trying to be snide, but I don't think every pathway for every drug has been investigated for this especially when the incidence rate is supposedly so low. I don't think it will change treatment options as well unfortunately, unless there is an underlying cause for this. Which there may be.
     
    Millard Baker and Whoremoans like this.
  11. T-Bagger

    T-Bagger Member

    Hypokalemia (Low Potassium) - Managing Side Effects - Chemocare
     
  12. I should mention, there are medical conditions that are known to cause persistent severe hypokalemia as well (certain endocrine diseases). If you're getting persistent moderate to severe hypokalemia, I would strongly suggest getting evaluated for one of these by your doc. I don't know if they would have checked you for these when you went to the ER, but better be safe.
     
  13. Whoremoans

    Whoremoans Member

    I know it’s a really long shot, unfortunately. With all the research I’ve done to no avail, hospitals running every test they’re capable of, follow ups with an endocrinologist, rheumatologist, and a couple other “ologists” the odds of me getting a definite answer are pretty slim. I just wanna know how to fix it.
     
  14. Did the specialists find any underlying cause? Disregard my previous post because I didn't realize how many follow ups and doc visits you had.

    That is a relief to hear they didn't find anything, for sure. That does suggest its an adverse reaction to medication, or it could be being exacerbated by other medications.

    Unfortunately it doesn't help solve the problem, which sucks because the risk it carries is substantial. It's not really something you can live with because this shit has a 20% rate of going to the ER because of it.
     
  15. Whoremoans

    Whoremoans Member

    Yeah they never diagnosed me with anything, or found any underlying cause. Which is a good thing I suppose, considering I don’t have some crazy incurable autoimmune disorder, like what they were looking for.
     
    weighted chinup likes this.
  16. Whoremoans

    Whoremoans Member

    Also, I remember that my prolactin levels were crazy high too. I wonder if that could have anything to do with it? Like maybe a prolactinoma causing some weird hormonal imbalances? Considering endocrine diseases are documented to cause hypokalemia.
     
  17. Whoremoans

    Whoremoans Member

    I’ve read that one a few times, but it doesn’t imply anabolics specifically, just “steroids” which is pretty broad. They seem to be referring to the other end of the steroid spectrum, not the androgen type stuff. At least that was the impression I got. I appreciate the insight anyhow. @weighted chinup did post an article about AAS that list hypokalemia as a potential side effect though, so I guess that gave me an answer.
     
  18. T-Bagger

    T-Bagger Member

    Yeah, part of me wonders if they just threw that in there also. Steroids range from simple corticosteroids to prednisone to AAS. My guess would be if corticosteroids and prednisone can cause it, AAS definitely can.
     
    Whoremoans likes this.
  19. nukklehead

    nukklehead Member

    SSRI usage?
     
  20. little

    little Member

    Hey, get with a mineral specialist

    Morley Robbins

    Get in contact with him
     
    weighted chinup likes this.